My 10-year-old son recently started taking Ritalin for ADHD. He already had anxiety, but I noticed it’s gotten worse since he started the medication. Is this unusual?
Increased anxiety can be a side effect of stimulant medication for ADHD, like Ritalin. So it could be making your child more anxious. But there are other factors that could be causing an increase in anxiety. It really depends on the child.
The most important thing to do is to talk to your child’s doctor right away about your concerns.
To help your doctor help you, write down the times when your child seems more anxious. Also jot down what time each day you give your child his medication. You can use an ADHD medication log to keep track.
By having a written record, you can help your doctor find patterns in your child’s behavior.
Keep in mind that kids with ADHD are more likely to have anxiety than kids who don’t have ADHD. Also, your child’s anxiety could be related more to other things in life.
For example, stress at school, with friends, or at home can cause increased anxiety. If there’s been a change in your child’s life recently, like a death or illness in the family, that could be causing it.
Be sure to ask how your child feels about school. Is your child being teased or bullied by classmates? Is homework a struggle? ADHD can create difficulties at school. So can learning differences, which are common in kids with ADHD.
It’s a good idea to contact your child’s teacher about this. Ask about your child’s progress and if your child gets along with the other kids.
Try to be aware of your own feelings, too. How do you feel about your child taking ADHD medication? If you’re uneasy about it, it can affect how your child feels about it. If you have a parenting partner, make sure you’re on the same page and that you’re both following the prescribed dosage.
The most important thing is to talk to your child’s doctor as soon as possible about your concerns. Overall, the key is to have open communication between you, your child, and the doctor. This is essential for best quality of care.
Explore signs that your child’s medication needs adjusting.
Understood is not affiliated with any pharmaceutical company.
Tell us what interests you
About the author
About the author
Stephanie Moulton Sarkis, PhD is an ADHD/ASD expert and a best-selling author.